Hail, Marion
- When
- May 4, 8:15 PM CST
- Where
- Marion County, 1.25 mi ENE of Bussey
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.210, -92.880
Thunderstorms formed in the evening hours of the 4th. For the most part the storms were not very strong.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms formed in the evening hours of the 4th. For the most part the storms were not very strong. One storm in Marion County dropped nickel size hail in the Bussey area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 5:46 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 646 PM CDT MON MAY 4 2015 .SHORT TERM /TONIGHT/... ISSUED AT 342 PM CDT MON MAY 4 2015 THE FRONTAL BOUNDARY CURRENTLY RESIDES ALONG THE IOWA-MISSOURI BORDER AND IS ALL BUT STATIONARY AT THIS POINT AND SHOULD SLOWLY REVERSE COURSE LATER TODAY. SHOWERS ASSOCIATED WITH A SHORT WAVE MOVING INTO THE CWA WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. ALONG WITH IT...THETA-E ADVECTION WILL CONTINUE TO MOVE IN TO THE CENTRAL PORTIONS OF THE CWA AND HELP KEEP SHOWERS GOING THIS AFTERNOON AND INTO THE EVENING. MORE VIGOROUS STORMS WILL DEVELOP LATER THIS AFTERNOON IN THE SOUTHWEST ALONG THE INSTABILITY AXIS TO THE WEST...WHERE MUCAPE VALUES ARE 1000+ J/KG. EARLY STORMS ARE LIKELY TO BE ELEVATED AND FORCED BY THETA-E ADVECTION AND POSITIVE VORTICITY ADVECTION ASSOCIATED WITH THE SHORTWAVE. ADDITIONALLY...THE HIGH RES MODELS HAVE STORMS DEVELOPING IN SOUTH CENTRAL IOWA...AROUND OTTUMWA...WHERE SBCAPE IS AROUND 1500-2000 J/KG AND CLEAR SKIES EARLIER ERODED THE CAP. THE LAST FEW MODEL RUNS HAVE KEPT SHOWERS AND STORMS FURTHER SOUTH...NOT REACHING AREAS OF NORTH CENTRAL AND NORTHEASTERN IOWA UNTIL WELL AFTER 00Z AND SLOWED DOWN THE NORTHWARD MOVEMENT OF POPS ALONG WITH THE NEIGHBORS. THE THREAT FOR SEVERE WEATHER IS LIMITED WITH GENERALLY WEAKER SHEAR VALUES...BUT HAIL AND WINDS WILL BE THE MAIN THREATS...ESPECIALLY IF THE CONVECTION GOES LINEAR LATER TONIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 342 PM CDT MON MAY 4 2015 THE KEY FOCUS OVER THE EXTENDED PERIOD WAS PRECIP CHANCES AND TIMING OF PRECIP DURING THE MIDDLE OF THE WEEK. LEANED TOWARD THE NAM12/ARW-NMM WRF TUESDAY...THEN A NAM12/ECMWF BLEND FOR WEDNESDAY INTO WEDNESDAY NIGHT. LATE IN THE PERIOD...THERE WAS A SLIGHT LEAN TOWARDS THE ECMWF INTO THE WEEKEND. TUESDAY INTO WEDNESDAY NIGHT...FRONT LOOKS TO SURGE NORTHWARD DURING THE MORNING TUESDAY AND STORM ACTIVITY WILL SHIFT NORTH WITH THE FRONT THROUGH MIDDAY TUESDAY. THETA-E ADVECTION AND FRONTOGENETICAL FORCING BEGINS TO DIMINISH OR PHASE OUT BY THE EARLY AFTERNOON IN NORTHERN IOWA AND HAVE LOW CONFIDENCE IN STORMS/SHOWERS TO PERSIST MUCH PAST 18Z TUESDAY. THE ARW-WRF /NMM-WRF HAVE A DECENT HANDLE ON THE RADAR TRENDS THROUGH THE MORNING HOURS TUESDAY. LOWERED POPS CONSIDERABLY TUESDAY AFTERNOON TO REFLECT THIS TREND. TEMPERATURES WILL REBOUND TO AROUND 80 OVER THE SOUTHERN HALF OF THE STATE AND MAY NEED TO GO SLIGHTLY WARMER IF CLOUD COVER CLEARS OUT SOONER THAN ANTICIPATED. DRY CONDITIONS OVER MUCH OF THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY EVEN THOUGH THE GFS HAS THE BOUNDARY DRAPED ACROSS IOWA AND STORMS THROUGH MUCH OF THE NIGHT. THIS IS THE FIRST MENTION OF THIS TREND VIA GFS SO SOMETHING TO MONITOR IF OTHER MODELS BEGIN TO SHOW THIS SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY. BROAD WEAK AREA OF QG FORCING SLOWLY PUSHES INTO WESTERN IOWA BY WEDNESDAY MORNING AND TRANSITIONS EASTWARD THROUGHOUT THE DAY. SEVERAL MID TO UPPER LEVEL SHORTWAVES MOVE NORTH TO NORTHEAST IN CONJUNCTION WITH A PARENT NEGATIVELY TILTED 500MB TROUGH MOVING INTO THE CENTRAL PLAINS BY WEDNESDAY MORNING. FAIRLY STRONG MOISTURE TRANSPORT INTO THE STATE WEDNESDAY AFTERNOON AND EVENING AND HAVE HIGHEST POPS GOING ACROSS THE FORECAST AREA DURING THIS TIME. SEVERE CHANCES SEEM LIMITED WITH THE LACK OF ANY SIGNIFICANT INSTABILITY AND SHEAR PRESENT. THURSDAY AND FRIDAY...SURFACE LOW AND AFOREMENTIONED 500MB TROUGH CONTINUE TO PUSH THROUGH THE DAKOTAS INTO MINNESOTA THURSDAY. THIS PLACES CENTRAL IOWA IN SOUTHWEST FLOW ALOFT WITH 850MB TEMPS WARMING TO +13C TO +14C THURSDAY AFTERNOON. HOWEVER...COLD FRONT ENTERS THE WESTERN EDGES OF THE STATE BY 00Z FRIDAY AND SHOULD BE ENOUGH FORCING OVER THE WESTERN PORTIONS OF THE FORECAST AREA TO KEEP HIGH CHANCE/LIKELY POPS GOING FOR THURSDAY INTO THURSDAY NIGHT. TRENDED DRIER FOR FRIDAY WITH THE COLD FRONT LOCATED IN SOUTHERN IOWA BY THIS TIME. SATURDAY THROUGH MONDAY...UNSETTLED WEATHER PATTERN CONTINUES THROUGHOUT THE WEEKEND WITH A SERIES OF SHORTWAVES OUT AHEAD OF A DEEP UPPER LEVEL TROUGH THAT PUSHES THROUGH THE REGION BY SUNDAY AFTERNOON INTO EARLY MONDAY. THIS LOOKS TO BE THE NEXT POTENTIAL FOR ANY WIDESPREAD SEVERE WEATHER. && .AVIATION...05/00Z ISSUED AT 644 PM CDT MON MAY 4 2015 SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE AREA TONIGHT WITH THUNDERSTORMS MOST PREVALENT OVER SOUTHERN IOWA. CIGS ARE EXPECTED TO DROP TO MVFR WITH LOCAL IFR POSSIBLE OVERNIGHT INTO TUESDAY MORNING. FOCUS FOR THE ACTIVITY IS ANTICIPATED TO SHIFT INTO NORTHERN IOWA DURING THE DAY TUESDAY WITH VFR DEVELOPING SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CURTIS LONG TERM...PODRAZIK AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 414 PM CDT MON MAY 4 2015 IAZ070>075-081>086-092>097-052115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 414 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT ACROSS SOUTHERN IOWA. A FEW OF THE STORMS MAY BE SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER STORM REPORTS ARE APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-057>062-052115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 414 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND STORMS WILL MOVE THROUGH PORTIONS OF CENTRAL AND NORTHERN IOWA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN OFF AND ON FROM WEDNESDAY THROUGH THE WEEKEND. OVERALL THE SEVERE WEATHER CHANCES WILL BE SOMEWHAT LOW...HOWEVER THE SEVERE THREAT WILL BE SOMEWHAT ELEVATED THURSDAY AND AGAIN SUNDAY WITH MORE INFORMATION ON POTENTIAL THREATS IDENTIFIED LATER IN THE WEEK. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. CURTIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT MON MAY 4 2015
IAZ094-095-050130-
DECATUR IA-WAYNE IA-
749 PM CDT MON MAY 4 2015
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...
AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF LEON...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEON...CORYDON...ALLERTON...HUMESTON...GARDEN GROVE AND CLIO.
LAT...LON 4070 9382 4090 9354 4090 9345 4074 9325
4058 9357 4058 9373
TIME...MOT...LOC 0048Z 232DEG 21KT 4069 9369
AWBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT MON MAY 4 2015
IAZ074-075-050230-
MAHASKA IA-MARION IA-
839 PM CDT MON MAY 4 2015
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...
AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF KNOXVILLE...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...PELLA...NEW SHARON...BEACON...UNIVERSITY PARK...BUSSEY...
HARVEY...ROSE HILL...LEIGHTON...HAMILTON...MARYSVILLE AND LAKE KEOMAH
STATE PARK.
LAT...LON 4116 9290 4116 9297 4129 9309 4151 9270
4151 9261 4134 9241
TIME...MOT...LOC 0139Z 235DEG 27KT 4124 9298
AWBThe Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565446.